On the Case: A Trusted Source for Health Care Advice

Pharmacy Times, Volume 0, 0

Increasingly, pharmacies are becoming a destination for patients looking for health care services and advice—not only on the myriad Rx and OTC medications now available to treat their conditions, but also on ways to prevent illness and promote better health. The following cases are typical of the many ways in which patients interact with their pharmacists every day.

Dr. Coleman is an assistant professorof pharmacy practice and director ofthe pharmacoeconomics and outcomesstudies group at the University ofConnecticut School of Pharmacy.

Cough & Cold

CC, a mother of a 14-month-old boy, comes into the pharmacy with her son in astroller. After spending a few minutes looking at the back of a couple of liquid coughand cold preparations, the pharmacist walks out to the aisle to ask if she has anyquestions. CC responds that her son had some nasal congestion, and she wanted topick up something to relieve his symptoms. What should the pharmacist recommendfor CC's son?

The Centers for Disease Control and Prevention released a warning to doctorsand pharmacists not to recommend cough and cold medication to children youngerthan 2 years of age, and pediatric cough and cold medicines have transitionedto new labels and packaging that state "do not use" in children younger than 4years of age. The pharmacist should strongly recommend against CC purchasinga cough and cold product for her son, because he is under the age of 2. In addition,the pharmacist should explain to CC that cough and cold medications are no moreeffective than using a bulb syringe, saline drops, a humidifier, and elevating thehead of the crib. The pharmacist could recommend saline drops in the nose toloosen up the secretions, a bulb syringe to remove secretions, a humidifier to keepsecretions loose, and elevating the head of her son's crib to help the secretions draininto the child's stomach.

Nasal Congestion (Allergic Rhinitis)

SH is a 27-year-old woman who comes to the pharmacy suffering from significantnasal congestion. She explains that she saw her physician yesterday who ruled outany infection, but her nasal congestion persists. SH's doctor recommended she trya nasal decongestant spray. SH states that she thinks she has a bottle at home fromwhen her boyfriend had similar symptoms 6 months ago. How should the pharmacistcounsel SH concerning the use of a nasal decongestant spray?

Nasal decongestant sprays (containing phenylephrine, naphazoline, tetrahydrozoline,oxymetazoline, xylometazoline) constrict blood vessels in the nasaltissue and are available as OTC therapies. The pharmacist could recommend oneof these products to treat SH's congestion but should be careful to explain to SH thatthese products should never be used for more than 72 hours, because tolerance orrebound congestion may occur with prolonged use (rhinitis medicamentosa). Thepharmacist also should counsel SH that when using a nasal decongestant spray,she should use the product only as directed: spraying each nostril once, waitinga minute to allow absorption into the mucosal tissues, and then spraying again.The pharmacist should advise SH to throw the older bottle of nasal decongestant athome away, because over time these medications can become reservoirs for bacteria,and they should never be shared with other individuals.

Osteoarthritis

DG is a 72-year-old man who comes to the clinic for a scheduled appointment.His medical history is significant for a bleeding gastric ulcer for which he takesomeprazole 20 mg once daily and deep vein thrombosis treated with coumadin5 mg once daily. DG complains of knee stiffness that gets worse throughout theday as he walks; however, he notes that the pain decreases significantly uponrest. Physical examination of both knees reveals tendernesson palpation, crepitus on motion, and minor inflammation.DG reveals that ibuprofen works well for his pain, and hehas been taking it "around the clock" for the past week or 2.What changes (if any) should the pharmacist make to DG'spain medication?

According to the presentation of symptoms, DG likelyhas mild-to-moderate osteoarthritis (OA). The AmericanCollege of Rheumatology recommends acetaminophen ora nonsteroidal anti-inflammatory drug (NSAID) as anappropriate initial therapy for OA of the knee. ConsideringDG's medical history, however, acetaminophen is likely abetter option. DG is older than 65 years of age, has a historyof peptic ulcer disease, and is on warfarin, all of whichput him at an increased risk for adverse gastrointestinalbleeding from NSAID use. Although acetaminophen is thepreferred option, it may enhance coumadin's anticoagulationeffect. The pharmacist should advise DG to discontinueuse of ibuprofen and initiate acetaminophen and titrate asneeded to a maximum dose of 4 g/day (1 g every 6 hours). Inaddition, DG's international normalized ratio may need tobe monitored more often until a stable acetaminophen doseis established. An ideal treatment plan also should includea nonpharmacologic approach, such as physical therapy toimprove pain symptoms.

Heartburn

HA is a 44-year-old man who comes to the pharmacy andcomplains in a mildly hoarse voice of "occasional" heartburn.The pharmacist asks HA if he knows what precipitates theheartburn, and he notes that it usually occurs at night whenhe goes to bed, but sometimes it bothers him in the morningafter he has his usual 2 cups of coffee and a cigarette. Thepharmacist checks HA's prescription profile and sees that hetakes nifedipine (Procardia XL) once daily to treat mild hypertension.HA asks if there is anything he can take to relieve hisheartburn? How should the pharmacist counsel HA?

The treatment of occasional or intermittent heartburntypically should begin with lifestyle modification. For HA,this would specifically include increasing the head of hisbed by 6 to 8 inches, initiating smoking cessation (cigarettesdecrease lower esophageal sphincter [LES] pressure),and cutting down on coffee (a direct irritant to the esophagus)consumption. HA's use of a dihydropyridine calciumchannel blocker also may contribute to his heartburn, as itdecreases LES pressure, and he may ask his physician toprescribe a different antihypertensive agent. The pharmacistalso could recommend the use of an OTC antisecretory agent(proton pump inhibitor or histamine2-receptor antagonist[H2RA]. If an H2RA is selected, cimetidine should be avoided,as it could inhibit the metabolism of nifedipine, resultingin hypotension and a slow heart rate. Finally, HA should becounseled that if these lifestyle changes and OTC drugs donot relieve symptoms within 2 weeks, he should consult hisdoctor.